Second time having Juvederm in the lips, but this time terrible swelling, should I be concerned? (Photo)

I had juvederm done with a plastic surgeon about 1 year ago very conservatively and had a slight bruise but no swelling and minimal pain. Last night around 6 pm I had it done again, with a different facial plastic surgeon. Immediately after it looked great! About 4 hours later however my upper lip is HUGE! (This is where he put most of the filler) And this morning it is still enormous. I'm so scared that this is how they will look, instead of how they looked immediately after the treatment.

Doctor Answers 12

Swelling after filler lip augmentation

It is very common to have swelling after filler injections to the lip. The amount of swelling can vary from person to person, and as in your case even with the same person depending on numerous factors such as the amount of filler place, the type of filler place, the technique used, etc. 

The good news is, the swelling will go down, and the only volume remaining in your lip will be that provided by the filler itself. This process may take several days, to expedite you may ice the area, I prefer not to use steroids unless it has become very very  bothersome. 

To ensure you are receiving the highest level of care, seek out a modernly trained, new-school dermatologic surgeon, oculoplastic surgeon, facial plastic surgeon or plastic surgeon who is board certified and fellowship trained in one of these "core four" cosmetic specialties.


Spokane Dermatologic Surgeon
4.9 out of 5 stars 76 reviews

Swelling after lip filler

Swelling after lip fillers is very common and often dramatic.  Swelling can be related to filler used, amount injected, technique, and patient factors.  It is often the case that immediately post-treatment, lips are a desirable volume and shape.  Usually within a few hours, swelling increases, during the first 24-48 hours it is extremely important to apply cold compresses and to apply topical emollients to the lips. When considering lip filler injections, planning the best time for injections usually revolves around this potential swelling.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Lip swelling from Juvederm

Juvederm can often cause swelling especially in the lips, since it is hydrophilic.  It can take up to two weeks for the bruising to resolve and to see the full effects.  Best, Dr. Green

Swelling in the lips

If your lips looked great immediately after the Juvederm injections, then your lips will look great when the swelling goes down. Just be patient.

Andrew Campbell, M.D.
Facial Plastic Specialist
Quintessa Aesthetic Centers

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Post Lip Injection Swelling

Thank you for your question.
Your swelling is not uncommon. Call your surgeon and send him the picture.
A 5 day course of an anti-swelling steroid will help.
Lot's of ice as well.
Best wishes.

Greg Chernoff, MD
Indianapolis Facial Plastic Surgeon
4.8 out of 5 stars 27 reviews

Second time having Juvederm in the lips, but this time terrible swelling, should I be concerned?

Thank you for your question and for sharing your photographs.  Your swelling is not uncommon after a fair amount of filler placement into the lips due not only to the material itself, but also due to the thin skin of the lips which is prone to swelling.  I would recommend cold compresses to your lips today and tomorrow and you should see steady improvement in appearance. If after two weeks your results are not acceptable to you, your injector can dissolve the product to return your pre-juvederm appearance.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Lip swelling...

Thank you for your question.  Your lips are very swollen but will improve gradually over the next few days.  Apply cold compresses to improve the swelling.  The swelling may be related to technique, cannula vs needle; product used, juvederm vs restylane; amount of filler used in each area, upper lip vs lower lip - typically looking of the golden ratio of phi of top lip 1:1.618 of lower lip; or any number of other factors.  Needless to say, time should resolve this in short order.  If you are still unhappy after a week return to your physician for dissolution of the product with hyaluronidase.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Swelling post lip augmentation with Juvederm

 Thank you for sharing your question and posting your photograph. Although your lips have become very swollen, they will probably look fine in a few days. Try applying cold compresses to the entire lip area for a couple of days. If any pain develops or if the swelling worsens, see your doctor. The Juvederm can be dissolved if needed as a last resort. Good luck.

Juvederm Filler Botox Toronto

It can be quite common but you should see your injector to be assessed in person.

The foregoing information provided is not intended nor implied to be a substitute for professional medical advice, it is provided for educational purposes only.
You assume full responsibility for how you choose to use this information.
Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment or discontinuing an existing treatment. Talk with your healthcare provider about any questions you may have regarding a medical condition.

Asif Pirani, MD, FRCS(C)
Toronto Plastic Surgeon
5.0 out of 5 stars 35 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

This is normal.  If it is there after 10-14 days consider reversing the filler with an enzyme called hyaluronidase.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.